Alert archive / Nebraska / Flash Flood Warnings in 2017
Flash Flood Warning 5, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Aug 15, 2017, 3:06 PM CDT for Antelope County, Knox County, Pierce County, Nebraska. It was in force for 7 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2017, 3:06 PM CDT (20:06 UTC)
- Expired
- Aug 15, 2017, 10:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Antelope County, NE, Knox County, NE, Pierce County, NE
The radar
The Sioux Falls radar (KFSD), 157 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 3:43 PM CDT | FLASH FLOOD | 2 Sse Creighton, NE | FLOODING ALONG HIGHWAY 13. |
| Aug 15, 4:05 PM CDT | FLASH FLOOD | 5 N Neligh, NE | NDOR REPORTING SOME FLOODING ALONG HIGHWAY 14 NORTH OF NELIGH. ALSO SOME MINOR COUNTY ROAD FLOODING REPORTED IN THE SAME AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
009 WGUS53 KOAX 152006 FFWOAX NEC003-107-139-160000- /O.NEW.KOAX.FF.W.0005.170815T2006Z-170816T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Omaha/Valley Nebraska 306 PM CDT TUE AUG 15 2017 The National Weather Service in Omaha has issued a * Flash Flood Warning for... Northwestern Pierce County in northeastern Nebraska... Antelope County in northeastern Nebraska... Southern Knox County in northeastern Nebraska... * Until 700 PM CDT * At 306 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Neligh, Plainview, Creighton, Bloomfield, Osmond, Wausa, Verdigre, Clearwater, Orchard, Brunswick, Center, Winnetoon, Royal, Foster, Bazile Mills, Ashfall Fossil Beds State Historical Park, The Highway 14 And 59 Junction and Santee Reservation. This includes the following highways... Highway 275 in Nebraska between mile markers 25 and 41. Highway 20 in Nebraska between mile markers 332 and 370. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4261 9749 4226 9750 4200 9829 4264 9830 $$ DEWALD
3 follow-up statements
471 WGUS73 KOAX 152110 FFSOAX Flash Flood Statement National Weather Service Omaha/Valley Nebraska 410 PM CDT TUE AUG 15 2017 NEC003-107-139-160000- /O.CON.KOAX.FF.W.0005.000000T0000Z-170816T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pierce NE-Antelope NE-Knox NE- 410 PM CDT TUE AUG 15 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHWESTERN PIERCE...ANTELOPE AND SOUTHERN KNOX COUNTIES... At 408 PM CDT, Doppler radar indicated thunderstorms producing heavy rain were beginning to shift east of the warning area, with light to moderate rain continuing. Up to three inches of rain have may have already fallen in the last couple of hours. Some minor flooding was reported along Highway 14 north of Neligh, and also along county roads near that area. Additional minor flooding could also be occuring in the warned area. Some locations that will experience flooding include... Neligh, Plainview, Creighton, Bloomfield, Osmond, Wausa, Verdigre, Clearwater, Orchard, Brunswick, Center, Winnetoon, Royal, Foster, Bazile Mills, Ashfall Fossil Beds State Historical Park, The Highway 14 And 59 Junction and Santee Reservation. This includes the following highways... Highway 275 in Nebraska between mile markers 25 and 41. Highway 20 in Nebraska between mile markers 332 and 370. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4261 9749 4226 9750 4200 9829 4264 9830 $$ DEWALD
023 WGUS53 KOAX 152340 FFWOAX NEC003-107-139-160300- /O.EXT.KOAX.FF.W.0005.000000T0000Z-170816T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Omaha/Valley Nebraska 640 PM CDT TUE AUG 15 2017 The National Weather Service in Omaha has extended the * Flash Flood Warning for... Northwestern Pierce County in northeastern Nebraska... Antelope County in northeastern Nebraska... Southern Knox County in northeastern Nebraska... * Until 1000 PM CDT * At 638 PM CDT, Doppler radar indicated thunderstorms producing heavy rain move again moving into the area. Flash flooding was occurring earlier north of Neligh and south of Creighton. Another inch of rain will still be possible yet this evening. * Some locations that will experience flooding include... Neligh, Plainview, Creighton, Bloomfield, Osmond, Wausa, Verdigre, Clearwater, Orchard, Brunswick, Center, Winnetoon, Royal, Foster, Bazile Mills, Ashfall Fossil Beds State Historical Park, The Highway 14 And 59 Junction and Santee Reservation. This includes the following highways... Highway 275 in Nebraska between mile markers 25 and 41. Highway 20 in Nebraska between mile markers 332 and 370. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4261 9749 4226 9750 4200 9829 4264 9830 $$ DEWALD
104 WGUS73 KOAX 160251 FFSOAX Flash Flood Statement National Weather Service Omaha/Valley Nebraska 951 PM CDT TUE AUG 15 2017 NEC003-107-139-160300- /O.EXP.KOAX.FF.W.0005.000000T0000Z-170816T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pierce NE-Antelope NE-Knox NE- 951 PM CDT TUE AUG 15 2017 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN PIERCE...ANTELOPE AND SOUTHERN KNOX COUNTIES WILL EXPIRE AT 1000 PM CDT... The heavy rain has ended for this evening. Flooding is no longer expected to pose an immediate threat. Please continue to heed any remaining road closures. A flash flood watch remains in effect through 7 AM and additional heavy rain is possible overnight. LAT...LON 4261 9749 4226 9750 4200 9829 4264 9830 $$ Barjenbruch
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 6:40 AM CDT, 8 hours 26 minutes earlier.
Area forecast discussion, Aug 15, 6:40 AM CDT, 8 hours 26 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 640 AM CDT Tue Aug 15 2017 .SHORT TERM...(Today through Thursday) Issued at 315 AM CDT Tue Aug 15 2017 Generally weak surface features in place across the region this morning. High pressure was located over the upper Midwest at 07Z while a weak surface boundary stretched from eastern Iowa into northwest Missouri then across extreme northern Kansas to low pressure over west central Kansas. Warm advection wing of convection had developed over northeast Nebraska and additional area of convection was over north central Nebraska associated with a mid level trough over western South Dakota and northwest Nebraska. Primary weather concerns through Wednesday will be associated with thunderstorms and potential for severe weather and heavy rain as energy from upper trough currently approaching the southern Rockies lifts into the central plains accompanied by a surface cold front. Latest models fairly similar in developing a cold front over the western high plains today in advance of the upper level wave then pushing the front east tonight and Wednesday as trough tracks slowly into the region. A period of morning convection is expected for parts of the area today mainly from northeast Nebraska into west central Iowa before ending by late morning. Primary focus then shifts to the west this afternoon and evening and the cold front moving out of western Nebraska. This western complex will push east tonight with PoPs increasing across eastern Nebraska and southwest Iowa after midnight and remain in the likely category through much of Wednesday as the system takes its time moving through the area. Most significant rain is expected late Tuesday night when greatest moisture transport is indicated for the area, however the prolonged period of precip should provide good amounts for much of the area with estimated rainfall in the 1 to 3 inch range for Tuesday through Wednesday night. System moves east of the area late Wednesday night with dry weather for Thursday. .LONG TERM...(Thursday night through Monday) Issued at 315 AM CDT Tue Aug 15 2017 Pattern looks to remain active with additional upper waves moving through the region. More rain chances are expected Friday and Friday night with most of the weekend looking dry. Another chance comes in Sunday night and early Monday then again Monday night. This may impact viewing conditions for the eclipse on Monday depending on extent of lingering sky cover. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 636 AM CDT Tue Aug 15 2017 Area of thunderstorms moving through northeast Nebraska will affect KOFK through 16Z or so, with MVFR cigs near FL015 and occasional mvfr vsbys. Also, a band of MVFR cigs near FL025 around KOMA will only gradually lift to VFR by 17Z. Otherwise there is a chance for isolated thunderstorms developing during the 18Z through 00Z period, mainly affecting KOMA and KOFK, but confidence is low in regards to coverage. Better coverage of storms and lower cigs will come after 04Z when an large area of showers and thunderstorms associated with a low pressure system moves in from the northwest. All TAF sites will see this activity after 06Z with attendant MVFR to occasional IFR cigs/vsbys. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Fobert LONG TERM...Fobert AVIATION...Dergan
Hazardous weather outlook, Aug 15, 11:50 AM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1150 AM CDT Tue Aug 15 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-160700- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1150 AM CDT Tue Aug 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT Lingering storms will be possible through early afternoon across southwest Iowa. These storms would not be severe. Isolated strong thunderstorms will be possible in northeast Nebraska this afternoon. Some of these storms could contain large hail and gusty winds. Additional widespread thunderstorms are expected to move into the area from the west this evening and overnight. Some of these storms could be strong in northeast Nebraska as well. Locally heavy rain will also be possible tonight, and could occur over areas that saw heavy rain last night. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Thunderstorms are expected to continue to move across eastern Nebraska and western Iowa Wednesday into Wednesday night. Locally heavy rain will remain possible on Wednesday. Chances for more storms return on Friday and Friday night and again Sunday night into Monday. ..SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not expected today or tonight.
In the hours before
Special weather statement, Aug 15, 12:17 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1217 PM CDT TUE AUG 15 2017
NEZ017-031-151800-
Madison NE-Pierce NE-
1217 PM CDT TUE AUG 15 2017
...Significant Weather Advisory for NORTHWESTERN MADISON AND SOUTHERN
PIERCE COUNTIES UNTIL 100 PM CDT...
At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Pierce, or 14 miles northwest of Norfolk, moving
northeast at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Pierce and Willow Creek State Recreation Area.
This includes Highway 81 in Nebraska between mile markers 169 and
174.
LAT...LON 4209 9769 4218 9777 4235 9753 4229 9740
4219 9738
TIME...MOT...LOC 1716Z 236DEG 32KT 4217 9764
DEWALDSpecial weather statement, Aug 15, 12:34 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1234 PM CDT TUE AUG 15 2017
NEZ018-151815-
Wayne NE-
1234 PM CDT TUE AUG 15 2017
...Significant Weather Advisory for NORTHWESTERN WAYNE COUNTY UNTIL
115 PM CDT...
At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Carroll, or 16 miles northeast of Norfolk, moving
northeast at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Carroll.
LAT...LON 4217 9731 4229 9736 4234 9721 4233 9711
4222 9707
TIME...MOT...LOC 1734Z 242DEG 29KT 4226 9729
DEWALDLocal storm report, Aug 15, 12:49 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1249 PM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN HARLAN 41.65N 95.33W
08/15/2017 M2.30 INCH SHELBY IA BROADCAST MEDIA
SINCE 830 AM.
&&
VDEWALDSpecial weather statement, Aug 15, 1:25 PM CDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 125 PM CDT TUE AUG 15 2017 NEZ011-012-016>018-151900- Cedar NE-Pierce NE-Knox NE-Antelope NE-Wayne NE- 125 PM CDT TUE AUG 15 2017 ...Significant Weather Advisory for NORTHWESTERN WAYNE...NORTHERN PIERCE...NORTHERN ANTELOPE...SOUTHERN KNOX AND SOUTHERN CEDAR COUNTIES UNTIL 200 PM CDT... At 123 PM CDT, Doppler radar was tracking a line of strong thunderstorms along a line extending from 7 miles north of Orchard to 5 miles north of Wayne. Movement was northeast at 20 mph. Penny size hail and winds in excess of 30 mph will be possible with these storms. Very heavy rainfall around an inch or more may be possible with these storms in the next hour. Locations impacted include... Plainview, Creighton, Bloomfield, Randolph, Osmond, Wausa, Verdigre, Coleridge, Laurel, Pleasant Valley, Belden, Center, Winnetoon, Magnet, McLean, Bazile Mills, Sholes, Camp Assurance, Ashfall Fossil Beds State Historical Park and The Highway 14 And 59 Junction. This includes the following highways... Highway 81 in Nebraska between mile markers 177 and 197. Highway 20 in Nebraska between mile markers 357 and 398. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4271 9830 4257 9702 4228 9702 4240 9830 TIME...MOT...LOC 1823Z 205DEG 18KT 4245 9825 4231 9706 DEWALD
Special weather statement, Aug 15, 2:43 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
243 PM CDT TUE AUG 15 2017
NEZ016-152030-
Antelope NE-
243 PM CDT TUE AUG 15 2017
...Significant Weather Advisory for CENTRAL ANTELOPE COUNTY UNTIL 330
PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clearwater, or 31 miles southeast of O'neill, moving northeast at 20
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Neligh, Clearwater and Royal.
This includes the following highways...
Highway 275 in Nebraska between mile markers 28 and 39.
Highway 20 in Nebraska between mile markers 338 and 341.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4237 9809 4220 9785 4206 9816 4219 9831
4220 9830
TIME...MOT...LOC 1943Z 233DEG 15KT 4219 9815
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:38 AM CDT | Special Weather Statement | OAX | Madison | 37 min |
| Aug 15, 3:31 AM CDT | Areal Flood Advisory | OAX | Madison, Platte | 3 hr |
| Aug 15, 4:38 AM CDT | Special Weather Statement | OAX | Cedar, Knox, Wayne | 52 min |
| Aug 15, 4:59 AM CDT | Areal Flood Advisory | OAX | Antelope, Knox, Pierce | 3 hr |
| Aug 15, 12:17 PM CDT | Special Weather Statement | OAX | Pierce | 43 min |
| Aug 15, 12:34 PM CDT | Special Weather Statement | OAX | Wayne | 41 min |
| Aug 15, 1:25 PM CDT | Special Weather Statement | OAX | Knox | 35 min |
| Aug 15, 2:22 PM CDT | Areal Flood Advisory | OAX | Antelope, Knox, Pierce | 4 hr |
| Aug 15, 2:43 PM CDT | Special Weather Statement | OAX | Antelope | 47 min |
| Aug 15, 2:48 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 42 min |
| Aug 15, 3:16 PM CDT | Flash Flood Watch | OAX | Antelope, Boone, Cedar, Knox, Madison, Pierce and 2 more | 12 hr |
| Aug 15, 3:28 PM CDT | Special Weather Statement | OAX | Antelope | 32 min |
| Aug 15, 3:48 PM CDT | Flash Flood Warning | OAX | Cedar, Pierce, Wayne | 3 hr |
| Aug 15, 4:49 PM CDT | Special Weather Statement | OAX | Cuming | 41 min |
| Aug 15, 5:19 PM CDT | Special Weather Statement | OAX | Platte | 26 min |
| Aug 15, 6:53 PM CDT | Special Weather Statement | OAX | Antelope | 37 min |
Nearby
Flash Flood Warnings in Nebraska, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.